self medication

Can anyone out there who self medicates tell me how long they wait till they change their dose? Ive a feeling i need to drop 25mcg; i feel a bit jittery, especially in the mornings (if anyone can explain that Id be grateful; jitteriness wears off by midday.) Sleep is pretty bad too. Had these symptoms for about 2 weeks.....I started a lowered dose last night.....??

14 Replies

  • Morena, I have looked at your profile but cannot see any history. I assume you are taking T3? You don't say how much medication you've been taking or is it levo, NDT, etc.

    Whatever you are taking, especially self-medicating, you have to take note of your temperature and pulse in particular. 25mcg T3 would seem a big drop at once. Can you not 1/4 your tablet.

    These are some hints:-

  • I looked at some of your past posts, and I noticed that you talked about taking Seriphos for high cortisol at night. Did you ever do this? And how did you get on with it? Are you still taking it? And have you done another saliva test?

    From personal experience of having high cortisol I would say that it could be partly responsible for the jitters you are experiencing. The rest of this post is mostly based on my own experience so feel free to completely ignore it.

    Let's say (I'm just making up numbers) that you are taking levo only, and on that medication you would, in an ideal world, feel at your best on 150mcg of levo. Having high cortisol could prevent you taking that amount because the high cortisol interferes and makes you feel jittery. So, you stop increasing your dose at 100mcg of levo because you can't go any higher. You continue to suffer from hypo symptoms. If you go up to 125mcg of levo you start to feel jittery and you think you might be overdosed because you are hypo while at the same time you are suffering from what might be hyper symptoms. But in reality you aren't - you are still hypo, but the cortisol is affecting you. It's like being stuck between a rock and a hard place - you need more thyroid hormones but can't tolerate them, so you have to stay feeling ill.

    I have found that I do best on T3 only - I have a tendency to create too much reverse T3 on anything containing T4 at the moment. If I ever get my cortisol levels into a good place I will try NDT. Nothing would induce me to go back on to levo only.

    One other comment - you could try moving the time you take your levo to the morning. The body makes most of its cortisol during the night/very early morning and you might be triggering a greater release of cortisol than your body needs by taking levo at night. Moving the time you take your medication might help.

  • I think what I'm trying to say is...

    1) Find the dose of thyroid meds that you can tolerate, even though it may not make you well. Try NDT or T3 only.

    2) In the meantime, start researching everything you can find on high cortisol, and work on that. Once you have your cortisol in a good place (I haven't found it easy to get there to be honest), then you should be able to tolerate more thyroid meds.

    3) Also, work on your nutritional levels - you might be surprised at what a difference it makes if you fix a vitamin or mineral deficiency.

  • Hello! Thank you for taking the time to write all this. Yes, I have had the saliva test which is how i know i have high cortisol levels. I tried seriphos and i think its made things worse; it seemed to stimulate me at night and igot next to no sleep for about 2 weeks on and off, and it was a nightmare. Ive read that some people take it in the morning and that that works for them; after my last experience i am nervous to try that. i was fine on 100mcg fro about a year until i started going downhill. I am now on 175, as i didnt feel well on either 125 or 150. I am m supplementing with magnesium, D3 and iron. I tried taking meds in the morning and it made nodifference to my sleep so i went back to evening as it suits me so much better.

    The jitteriness iesnt severe, it just isnt comfortable - so i thought i might go down again to 150 to see if things had changed.

    I honestly cant seem to find anything to help my cortisol levels; as its lack of sleep which makes it worse, and getting sleep which will make it better i feel really stuck. If going to 150 doesnt do it i may go to the dr and ask about T3 - she seems to acknowledge that it may help some people.

  • If you search the forum for "Seriphos" you will find quite a lot of posts about it, and quite a few links in those posts to useful info. I went on Seriphos too, and I felt awful on it. However, comparing how I felt before I went on it and after I stopped it, it did actually make me feel better, surprisingly enough. I find it weird that something which made me feel so awful when I was taking it actually improved things over all.

    I wrote some responses to someone asking about Seriphos on this thread, and posted lots of links which are worth reading :

    Have you ever had your vitamin B12 tested? If you haven't it would be worth it.

    Regarding sleep... I take 5-HTP (available online and over-the-counter in the UK) for depression - usually just 50mg at night which is a small dose. The 5-HTP is converted into serotonin (a lack of which is implicated in depression), and serotonin is then converted into melatonin. Melatonin is the one your body needs to help you get to sleep. If you are deficient in either serotonin or melatonin it could take a while for the 5-HTP to reach its full effect - but trying to hurry the process by taking a lot won't make you feel well (and can make you jittery).

    I also take melatonin (but only very occasionally - I think the 5-HTP keeps my levels up very well). Melatonin can only be bought online in the UK. I bought 3mg tablets and discovered that I only need one quarter of a tablet to get me to sleep. I take it just as I am about to turn my light off and settle down to sleep.

    Good luck. :)

  • high cholesterol may be the culprit, you need combination therapy, becasue t4 is not converting to t3 becasue you have high cholesterol, so for your case combination therapy only!

    i think anything above 150mcg is too high dose for t4!!

  • Morena, high cortisol is very often the precursor of low cortisol - the adrenals make a last ditch effort to make hormone before they become unable to make enough. Jitteryness could be caused by low cortisol.

    When did you last have it tested? To support your adrenals you need lots of Vit C and adequate amounts of salt.

    Hugs, Grey

  • I had them tested last year. Its only at night that i am high. Happily, after two nights of cutting out 25mcg and going down to 150, the jitteriness seems to have stopped.

    Sleep isnt much better though...)-:

    Didnt know about the salt....i am probably low in that....thank you. x

  • Well, yes, that's normal to be only high at nights when your adrenals are becoming fatigued. They spend all day struggling to produce enough cortisol to keep you going, so you're low all day, and then they finally manage it in the evening, just when you don't want it!

    Its possible that if you had them tested again now, you would find you have low/below range cortisol in the morning.

    Hugs, Grey

  • Why is that? I always thought that i had low cortisol at those times as its a leftover from when i had my son (who was born at about the same time as i wake up, 19 years ago) I know that stress can cause it. Then i guess it becomes a vicious cycle.....

  • Being hypo is a strain on your adrenals because as the thyroid fails the adrenals have to take up the slack to keep the body going.

  • ok thanks ; when they first discoverred my status, i was just abit tired; they were amazed that i hadnt been picked up much earlier and didnt know how Id been surviving as my thyroid was so bad. So it would make sense that my adrenals are exhausted. Thanks. x

  • :)

  • Hello Shaws; I am on levo (T4); went from 175 to alternating 175/150; getting fed up with all this faffing around now. I felt so well for about a year after going on levo and now just cant seem to get things right. Ive had enough of going to the gp to ask permision and then be told things i already know or know are not right. I didnt know about temperature, but have been watching my pulse. Thank you.

You may also like...